Idaho, 2018

Damaging Wind in Idaho, May 12, 2018

May 12, 2018 · NWS PIH · 1 event in 1 county or zone

A 61 mph wind gust at Rover ARL site.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A 61 mph wind gust at Rover ARL site.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 12, 1:17 PM MST, 1 hour 23 minutes earlier.

Area forecast discussion, May 12, 1:17 PM MST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
217 PM MDT Sat May 12 2018

.SHORT TERM...Tonight through Tuesday. Closed upper low remains
nearly stationary through the short term, generally meandering
around Southern Idaho/Northern Nevada/Utah. General character of
the conditions the next several days will be periods of convection
with strongest storms occurring in the afternoon/evening where dry
slots can allow some sun to help destabilize atmosphere. There is
low confidence in timing of these alternating bands of
precipitation and dry slots, so opted to blend toward chance
precipiation all areas most periods with isolated/slight chance
thunder mention during daytime hours for best chances at
instability. Snow accumulations not an impact concern other than
regions above 8000 ft, well above most passes. Tonight likely best
chance at seeing anything significant, particularly central
mountains where there is some upslope contribution, but even so
additional amounts tonight are generally 2-6 inches. With less QPF
forecast Sunday through rest of forecast period, snow amounts
remain negligible. Northerly gradient rest of today still a
concern for boaters on American Falls reservoir, so will maintain
Lake Wind Advisory through the evening. DMH

.LONG TERM...Tuesday night through next Saturday night. The Upper
Low we've been discussing will lose its definition over SE Idaho on
Wednesday. Heights will briefly build over the region within broad
SW flow Thu-Fri, bringing a warm-up. A new Upper Low off of the
California coast will migrate eastward into Nevada and Utah by the
end of the week, then weakening into a broad trough over the area.
into early next week. The net effect will be continuation of Shower
and Thunderstorms, with activity most numerous during the Afternoon
and early Evening hours. The highest chances are anticipated on
Wednesday, and again Friday-Saturday due to the proximity of the
Upper Low/Trough. AD/DMH

&&

.AVIATION...Upper low continues to spin over NE Nevada as of this
writing. This low will remain nearly stationary through the period,
while meandering slightly north. This low will result in a
complicated and low confidence aviation forecast. Currently
monitoring convection over far NE Utah attm, which has developed in
response to surface heating within the mid-level dry slot and an
approaching mid-level shortwave. This lobe of convection is forecast
to rotate N/NW into SE Idaho this Afternoon, as indicated by
observational trends and high-resolution model guidance. Uncertainty
lies in the exact track and timing of this band, and just how low
CIGs and VIS will get beneath this band. Do think it will weaken
some as it enters a more stable atmosphere over SE Idaho, but have
retained VCTS for forecast continuity and IFR/MVFR CIG development.
The band should rotate near or through PIH, IDA and DIJ between 21-
02Z or so. By 02Z, instability will be lacking and thus drop VCTS
mention by this time. The band should continue to pivot NW into BYI
and SUN this evening (roughly 00Z-06Z or so) with MVFR/IFR CIGs and
Showers. The next item of uncertainty is...how much clearing will
develop beneath the mid-level dry slot tonight -- and where will it
be located? Current indications suggest this clearing will set up
along/east of a PIH to IDA line. Any location that experiences
clearing tonight may quickly see Fog/Low Stratus development. Less
impactful TAF forecast for Sunday as the low begins to weaken.
Expect mainly VFR CIGs except for those times when an
isolated/Scattered Shower or Thunderstorm drifts over/near a
Terminal. AD/DMH

&&

.HYDROLOGY...Precipitation from yesterday into today fell within
expected ranges, and East idaho rivers/streams are showing the
influence with minor rises. Snake, Portneuf and Henrys Rivers all
showing minor rises, but still within banks. Henrys still forecast
to reach flood stage but timing keeps being pushed off slightly.
Will keep Flood Watch in place there, with general river statement
for high flows for the Portneuf and Snake. Flood Advisory remains
in effect for minor impacts along the Big Wood through Hailey.
Further updates depend on how the rivers continue to react to the
precipitation as well as reservoir releases in the next several
days. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 6 PM MDT this evening for IDZ021.

&&

In the hours before

Special weather statement, May 12, 12:27 PM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Pocatello ID
127 PM MDT SAT MAY 12 2018

IDZ025-122015-
Wasatch Mountains/Idaho Portion ID-
127 PM MDT SAT MAY 12 2018

...STRONG THUNDERSTORM APPROACHING THE EASTERN SHORE OF BEAR LAKE...

At 125 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Cokeville Meadows National Wildlife Refuge or 10 miles
southeast of Bear Lake, moving north at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm, along with cloud to ground Lightning.

Boaters and those recreating on Bear Lake should seek shore and a
sturdy shelter immediately.

Locations impacted include...
Eastern Bear Lake Idaho Portion, Dingle, Paris, Bloomington, Border
Summit and Pegram.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4200 11127 4224 11145 4232 11111 4202 11104
      4200 11105
TIME...MOT...LOC 1925Z 162DEG 19KT 4197 11115

AD/DMH
Special weather statement, May 12, 12:40 PM MST, 2 hours before
Special Weather Statement
National Weather Service Pocatello ID
140 PM MDT SAT MAY 12 2018

IDZ020-021-122030-
Upper Snake River Plain ID-Lower Snake River Plain ID-
140 PM MDT SAT MAY 12 2018

...STRONG THUNDERSTORM WITH HAIL AND HEAVY RAIN APPROACHING
BLACKFOOT AND HIGHWAY 26 CORRIDOR UNTIL 230 PM MDT...

At 138 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Hall Eagle Lodge or near Blackfoot, moving northwest at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm, along with heavy Rain.

If traveling along I-15 between Fort Hall and just north of Blackfoot
or along Highway 26 between Blackfoot and INL, be prepared for Heavy
Rain, reduced visibility and ponding of water on Roads. Reduce
speeds.

Locations impacted include...
Blackfoot, Atomic City, Rockford, Moreland, Rose, Fort Hall Eagle
Lodge, Taber and Groveland.

LAT...LON 4310 11217 4305 11222 4306 11239 4314 11257
      4346 11284 4340 11241
TIME...MOT...LOC 1938Z 151DEG 14KT 4313 11233

AD/DMH
Local storm report, May 12, 1:03 PM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
203 PM MDT SAT MAY 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             BLACKFOOT               43.19N 112.35W
05/12/2018  M0.25 INCH       BINGHAM            ID   SOCIAL MEDIA

            MULTIPLE REPORTS OF PEA TO DIME SIZED HAIL IN BLACKFOOT
            VIA SOCIAL MEDIA.

&&

ADESMET
Special weather statement, May 12, 1:15 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Pocatello ID
215 PM MDT SAT MAY 12 2018

IDZ020-021-122045-
Upper Snake River Plain ID-Lower Snake River Plain ID-
215 PM MDT SAT MAY 12 2018

...HAIL AND HEAVY RAIN FOR NORTHWESTERN BONNEVILLE AND CENTRAL
BINGHAM COUNTIES UNTIL 245 PM MDT...

At 214 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rose or 9 miles north of Blackfoot, moving northwest at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

The Public has reported Pea to Dime sized hail covering the ground
with this storm.

Locations impacted include...
Shelley, Firth, Moreland, Rose and Basalt.

LAT...LON 4335 11206 4319 11246 4345 11275 4361 11225
TIME...MOT...LOC 2014Z 155DEG 16KT 4333 11239

AD/DMH
Local storm report, May 12, 1:41 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
241 PM MDT SAT MAY 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY SNOW       33 WNW ARCO             43.75N 113.93W
05/12/2018  E8.0 INCH        CUSTER             ID   MESONET

            BEAR CANYON SNOTEL 7903 MSL. 26-HOUR TOTAL.

0200 PM     HEAVY SNOW       30 NNW ARCO             44.02N 113.47W
05/12/2018  E7.5 INCH        CUSTER             ID   MESONET

            HILTS CREEK SNOTEL 8001 MSL. 26-HOUR TOTAL.

0200 PM     HEAVY SNOW       17 SW MACKAY            43.73N 113.83W
05/12/2018  E15.6 INCH       CUSTER             ID   MESONET

            SMILEY MOUNTAIN SNOTEL 9520 MSL. 26-HOUR TOTAL.

0200 PM     SNOW             21 ENE HAILEY           43.63N 113.97W
05/12/2018  E4.5 INCH        BLAINE             ID   MESONET

            SWEDE PEAK SNOTEL 7641 MSL. 26-HOUR TOTAL.

0200 PM     SNOW             22 NW KETCHUM           43.80N 114.85W
05/12/2018  E3.9 INCH        BLAINE             ID   MESONET

            VIENNA MINE SNOTEL 8963 MSL. 26-HOUR TOTAL.

&&

DMH
Special weather statement, May 12, 1:45 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Pocatello ID
245 PM MDT SAT MAY 12 2018

IDZ020-122115-
Upper Snake River Plain ID-
245 PM MDT SAT MAY 12 2018

...GUSTY outflow WINDS AND HAIL FOR SOUTH CENTRAL JEFFERSON...
NORTHWESTERN BONNEVILLE AND NORTH CENTRAL BINGHAM COUNTIES UNTIL 315
PM MDT...

At 244 PM MDT, Doppler radar was tracking a line of strong
thunderstorm 14 miles east of Southeast Inl or 17 miles west of
Idaho Falls, moving northwest at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will cross the Highway 20 corridor shortly. Reduce
driving speeds.

Locations impacted include...
Southeast Inl and Kettle Butte.

LAT...LON 4351 11210 4344 11260 4362 11269 4370 11217
TIME...MOT...LOC 2044Z 149DEG 23KT 4352 11238

AD/DMH

The radar

The Pocatello radar (KSFX), 67 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
May 12, 2:40 PM MST to 2:45 PM MST
Where
Jefferson County, 10 mi SSW of Terreton
Measured
53 kt (61 mph) measured gust
Reported by
AWSS
Coordinates
43.696, -112.507

A 61 mph wind gust was measured at the Rover ARL site at INL.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2018Every state in 2018This day in weather historyWarnings in Idaho, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760210.